Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 28, NWS Austin/San Antonio, TX

September 9, 20094 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 9, 2009, 8:49 PM CDT for 4 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2009, 8:49 PM CDT (01:49 UTC)
Expired
Sep 9, 2009, 11:56 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Edwards County, TX, Kinney County, TX, Real County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 58 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 9:00 PM CDTFLASH FLOOD4 S Camp Wood, TXTHERE WERE INDICATIONS THAT A PORTION OF HIGHWAY 55 SOUTH OF CAMP WOOD HAD WATER OVER THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1608 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 100149
FFWEWX
TXC137-271-385-463-100545-
/O.NEW.KEWX.FF.W.0028.090910T0149Z-090910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
849 PM CDT WED SEP 9 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL EDWARDS COUNTY...
  NORTHEASTERN KINNEY COUNTY...
  SOUTHWESTERN REAL COUNTY...
  NORTHWESTERN UVALDE COUNTY...

* UNTIL 1245 AM CDT.

* AT 846 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM 
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.      
  RAINFALL AMOUNTS WILL AVERAGE TWO INCHES OVER THE WARNED           
  AREA...WITH AMOUNTS UP TO FOUR INCHES POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VANCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2989 10013 2991 9993 2959 9991 2953 10026

$$
2 follow-up statements
000 
WGUS74 KEWX 100304
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1004 PM CDT WED SEP 9 2009

TXC137-271-385-463-100545-
/O.CON.KEWX.FF.W.0028.000000T0000Z-090910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDWARDS TX-REAL TX-UVALDE TX-KINNEY TX-
1004 PM CDT WED SEP 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHEASTERN KINNEY...NORTHWESTERN UVALDE...SOUTHWESTERN REAL AND
SOUTH CENTRAL EDWARDS COUNTIES...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE SHOWERS CONTINUING OVER THE WARNED AREA.  EARLIER HEAVY 
RAINS PRODUCED AMOUNTS ESTIMATED BETWEEN TWO AND FIVE INCHES ALONG 
STRETCHES OF THE NUECES RIVER NORTH OF CAMP WOOD IN REAL COUNTY AND 
OVER PULLIAM CREEK IN SOUTHEAST EDWARDS COUNTY. FLOODING OF LOW 
WATER CROSSINGS ALONG FM 335 AND STATE HIGHWAY 55 ARE LIKELY IN 
WESTERN REAL AND EASTERN EDWARDS COUNTIES. 

LOCATIONS IN THE WARNING AREA INCLUDE VANCE...BARKSDALE AND CAMP 
WOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

&&

LAT...LON 2989 10013 2991 9993 2959 9991 2953 10026

$$
000 
WGUS74 KEWX 100456
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1156 PM CDT WED SEP 9 2009

TXC137-271-385-463-100506-
/O.CAN.KEWX.FF.W.0028.000000T0000Z-090910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDWARDS TX-REAL TX-UVALDE TX-KINNEY TX-
1156 PM CDT WED SEP 9 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
KINNEY...NORTHWESTERN UVALDE...SOUTHWESTERN REAL AND SOUTH CENTRAL
EDWARDS COUNTIES...

AS OF 1155 PM CDT...NO FLASH FLOODING HAS BEEN REPORTED. 

LAT...LON 2989 10013 2991 9993 2959 9991 2953 10026

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 6:32 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 9, 6:32 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT WED SEP 9 2009

.DISCUSSION...
SEE AVIATION SECTION.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE UNTIL AFTER MIDNIGHT WHEN MVFR CIGS
ARE FORECAST TO DEVELOP. THUNDERSTORMS WILL LIKELY AFFECT THE KDRT
TERMINAL BETWEEN 00-04Z THIS EVENING...WITH HEAVY DOWNPOURS AND
LOW MVFR CIGS. IMPROVEMENT WILL BE SLOW THURSDAY MORNING WITH
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FORECAST. MVFR
CIGS/VSBYS CAN BE EXPECTED WITH THUNDERSTORMS THURSDAY...ALTHOUGH
SHORT-LIVED IFR CIGS/VSBYS CAN NOT BE RULED-OUT.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT WED SEP 9 2009/

DISCUSSION...
A WET PERIOD IS UNDERWAY FOR SOUTH CENTRAL TEXAS AND WILL CONTINUE
THROUGH THIS WEEKEND. A MID TO UPPER LEVEL LOW WILL MEANDER OVER
TEXAS. A SOUTHERLY LOWER LEVEL FLOW IMPORTING MOISTURE FROM THE
BAY OF CAMPECHE AND A SOUTHWESTERLY FLOW ALOFT IMPORTING MOISTURE
FROM THE PACIFIC, INCLUDING TROPICAL STORM LINDA CURRENTLY LOCATED
ABOUT 1300 MILES WEST-SOUTHWEST OF THE SOUTHERN TIP OF BAJA
CALIFORNIA WILL KEEP PWS OF 1.9 TO 2.3 INCHES. THE AIRMASS IS
UNSTABLE AND UNCAPPED. EXPECT A PATTERN OF DECREASING SHOWERS AND
THUNDERSTORMS IN THE EVENING, THEN INCREASING TOWARD MORNING, AND
PEAKING LATE MORNING AND AFTERNOON. DUE TO HIGH PWS, LOCALLY HEAVY
RAINS CAN BE EXPECTED WITH A LACK OF A DEFINED SURFACE BOUNDARY,
AS WELL AS A SURFACE TROUGH ALONG OR OFFSHORE THE TEXAS COAST
INHIBITING MORE WIDESPREAD HEAVY RAINS. SOME MODELS WANT TO BRING
A COLD FRONT INTO THE AREA THIS WEEKEND WHICH WOULD TEND TO FOCUS
RAINFALL, HOWEVER, CONVERGENCE ALONG THE FRONT IS SHOWN TO BE
FAIRLY WEAK. EARLY TO MIDDLE OF NEXT WEEK, THE UPPER LOW MOVES
SLOWLY NORTHEAST OUT OF TEXAS. SOME DRYING TAKES PLACE WITH A
NORTHWESTERLY FLOW ALOFT, HOWEVER ENOUGH MOISTURE REMAINS AND
COMBINED WITH DAYTIME HEATING THERE ARE SLIGHT CHANCES OF SHOWERS
AND THUNDERSTORMS FROM THE LATE MORNING THROUGH THE AFTERNOON.
MAV/MEX TEMPERATURES LOOK REASONABLE WITH ONLY A DEGREE OR TWO
CHANGE IN A FEW SPOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              86  72  91  72  89 /  80  40  50  50  50
AUSTIN BERGSTROM INTL AIRPORT  85  71  90  71  90 /  80  40  50  60  50
NEW BRAUNFELS MUNI AIRPORT     86  70  89  71  89 /  80  50  60  60  50
BURNET MUNI AIRPORT            89  70  88  71  86 /  70  30  40  50  50
DEL RIO INTL AIRPORT           90  72  89  73  91 /  80  60  70  60  50
GEORGETOWN MUNI AIRPORT        89  72  90  72  88 /  70  30  40  40  50
HONDO MUNI AIRPORT             88  71  88  71  88 /  80  60  70  60  50
SAN MARCOS MUNI AIRPORT        86  69  88  71  89 /  80  40  50  60  50
LA GRANGE - FAYETTE REGIONAL   87  73  88  73  89 /  80  50  60  50  60
SAN ANTONIO INTL AIRPORT       84  71  88  73  90 /  80  50  60  60  50
STINSON MUNI AIRPORT           84  72  91  72  89 /  80  50  60  60  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/11/19
Hazardous weather outlook, Sep 9, 5:21 AM CDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 AM CDT WED SEP 9 2009

TXZ171>173-183>194-202>209-217>225-228-101030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
521 AM CDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

UNSTABLE CONDITIONS ALOFT AND ABUNDANT MOISTURE THROUGHOUT THE
ATMOSPHERE WILL BRING GOOD CHANCES FOR RAIN TO SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY TODAY. BENEFICIAL RAINS ARE GENERALLY
EXPECTED...HOWEVER...THERE IS A CHANCE FOR ISOLATED MINOR
FLOODING OF STREETS AND INTERSECTIONS ACROSS URBAN AREAS AS WELL
AS OTHER FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

GOOD CHANCES FOR RAIN WILL REMAIN IN THE PICTURE THROUGH THE
WEEKEND AS A COLD FRONT APPROACHES THE REGION. THIS COULD RESULT
IN MORE WIDESPREAD HEAVY RAINFALL ON SATURDAY WHICH MAY LEAD TO
MINOR FLOODING OF URBAN AREAS AS WELL AS LOCATIONS WHICH ARE STILL
WET FROM PREVIOUS RAINFALL. RAIN CHANCES WILL DECREASE ON SUNDAY AS
THE ATMOSPHERE BEGINS TO STABILIZE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:06 PM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Real, Uvalde, Val Verde114 min
Sep 9, 11:34 PM CDTAreal Flood AdvisoryEWXMaverick116 min
Sep 10, 9:25 AM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Kinney, Real, Uvalde110 min
Sep 10, 9:40 AM CDTAreal Flood AdvisoryEWXFrio, Medina110 min
Sep 10, 11:21 AM CDTAreal Flood AdvisoryEWXAtascosa, Bandera, Bexar, Blanco, Comal, Edwards and 10 more3 hr
Sep 10, 12:35 PM CDTFlash Flood WarningEWXComal, Hays3 hr
Sep 10, 2:23 PM CDTFlash Flood WarningEWXBandera, Bexar, Blanco, Burnet, Caldwell, Comal and 10 more3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.